Colorado, 2025Wildfire in Colorado, August 3 to 4, 2025
August 3 to 4, 2025 · NWS GJT · 1 event in 1 county or zone
The Coulter Creek Fire started in early August due to an undetermined cause 4 miles northeast of Carbondale, Colorado. However, lightning in the days prior was suspected to be a factor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Coulter Creek Fire started in early August due to an undetermined cause 4 miles northeast of Carbondale, Colorado. However, lightning in the days prior was suspected to be a factor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 4:43 AM MST, 5 hours 29 minutes earlier. Its key messages:
- Warm and dry conditions persist into next week. A brief period of weaker winds today will give way to stronger winds and a return of widespread critical fire weather conditions Monday onward. A Fire Weather Watch is in effect for Monday.
- Precipitation chances look very low through at least Wednesday.
Area forecast discussion, Aug 3, 4:43 AM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 AM MDT Sun Aug 3 2025
.KEY MESSAGES...
- Warm and dry conditions persist into next week. A brief period
of weaker winds today will give way to stronger winds and a
return of widespread critical fire weather conditions Monday
onward. A Fire Weather Watch is in effect for Monday.
- Precipitation chances look very low through at least
Wednesday.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 324 AM MDT Sun Aug 3 2025
Pretty much all precipitation has come to an end across the
CWA. With a drier airmass beginning to settle into the region
precipitation looks unlikely through the short term. Monday will
be the driest day through the forecast period. PWAT anomalies
on Monday will fall to 25-50% of normal across the region.
Consequently, minimum relative humidity values will drop below
15% for most areas today and Monday. Wind speeds today generally
stay below 25 mph, but with the jet overhead on Monday wind
gusts of 20 to 30 mph are possible, creating widespread critical
fire weather conditions. As a result, Fire Weather Watches are
in place from 11 AM to 9 PM on Monday. High pressure will
elevate daytime temperatures from just above normal today to 5
to 10 degrees above normal on Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 324 AM MDT Sun Aug 3 2025
High pressure will be squarely centered over much of New Mexico for
the entire long term period. Aloft, a jet streak will be draped
across the CWA through Wednesday while at the surface broad west
through southwesterly flow will keep warm air advection in the
picture. This heating will allow deeper mixing and the end result
will be some daily afternoon gusts of 20 to 30 mph across much of
the CWA. Models have been very consistent with this scenario so
critical fire weather conditions will be the biggest concern through
the period. As mentioned in the previous discussion, the GEFS HWDI
is indicating daily occurrences for almost the entire CWA reaching
at least the 75th percentile with several locations reaching over
the 95th percentile. Some clouds are expected to make an appearance
Monday and Tuesday which may inhibit temps, some, and thus deeper
mixing. However, high temps are still forecast to be well above
normal and with RHs dropping to the single digits, seems a no-
brainer that those widespread critical fire weather conditions will
occur. Fire Weather Watches remain in effect as described below.
From Wednesday onwards, critical fire weather conditions are
expected to continue though coverage should decrease as surface
winds will lighten up. Despite that, fire weather highlights will
remain possible. So then, we'll see a week of hot temperatures,
partly (to occasionally mostly) cloudy skies, and some gusty surface
winds as fire weather concerns remain high.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 538 AM MDT Sun Aug 3 2025
Mostly sunny skies will prevail today. A few afternoon gusts
of 20 to 25 kts will be possible. VFR conditions expected for
the next 24 hours.
&&
.FIRE WEATHER...
Issued at 324 AM MDT Sun Aug 3 2025
Today only localized critical fire weather conditions are
expected as winds generally remain below thresholds. On Monday
the jet moves overhead. Mixing with the jet will allow for
surface wind gusts to exceed 25 mph over much of the region.
With a dry airmass in place, widespread critical fire weather
conditions will exist on Monday, so Fire Weather Watches remain
in effect from 11 AM to 9 PM. COZ205 was not included in the
Watch, but could go either way depending on how the wind
forecast ends up in the next forecast package. Critical fire
weather conditions are expected to continue through the week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Monday morning through Monday evening
for COZ200>203-290-292.
UT...Fire Weather Watch from Monday morning through Monday evening
for UTZ485>487-490.
&&
SHORT TERM...GF
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Aug 3, 2:24 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
324 AM MDT Sun Aug 3 2025
COZ001>014-017>023-UTZ022>025-027>029-041200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
324 AM MDT Sun Aug 3 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hot, dry and windy conditions will move in for much of next week.
Widespread critical fire weather conditions are expected Monday so
Fire Weather Watches have been issued to account for this. Critical
fire weather conditions are expected to continue Tuesday and for the
rest of the week though not as widespread.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Central Colorado River Basin
- When
- August 3, 10:12 AM MST to August 4, 3:10 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The Coulter Creek Fire started in early August due to an undetermined cause 4 miles northeast of Carbondale, Colorado. However, lightning in the days prior was suspected to be a factor. The fire grew to 107 acres before it was contained one day later in early August. No homes were lost, but one outbuilding was destroyed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 3, 20251 death · 1 event
- Tornadoes and Hail in Kansas, August 3, 2025$50,000 · 2.75 in hail · 23 events
- Tornado and Flash Flooding in Kansas, August 3, 20254 in hail · 45 events
- Damaging Winds in Texas, August 3, 2025$16,000 · 65 kt wind · 2 events
- Heavy Rain in Georgia, August 3, 20258 events
- Heavy Rain in Florida, August 3, 20256 events
- Damaging Winds in Oklahoma, August 3, 202563 kt wind · 5 events
- Tornado and Hail in Nebraska, August 3, 20252.25 in hail · 5 events
- Flash Flood and Hail in South Dakota, August 3, 20251.25 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20253 events
- Hail and Damaging Winds in Oregon, August 3, 20251.5 in hail · 3 events
- Hail in South Dakota, August 3, 20251.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288034.